Thunderstorm Wind, Berrien
- When
- July 20, 10:30 PM EST
- Where
- Berrien County, Buchanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -86.367
Law enforcement reported trees down in Buchanan.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 3:00 PM EST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SUN JUL 20 2003 FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY... THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600 IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO -5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING. OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50 POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP. BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN COUNTIES A CHANCE ON WEDNESDAY. FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY... NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED TO BE AROUND NORMAL. .IWX... IN...NONE. MI...NONE. OH...NONE. LOTHAMER/LASHLEY
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1139 AM EST SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE. DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS OF NORTHEAST INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA TO ARCHBOLD OHIO. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY CAUSING THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR BOTH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0747 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM NEW CARLISLE IN WIND DAMAGE
07/20/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY FIRE DEPARTMENT.
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0803 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0750 PM 3 N ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0817 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM 5 W EDWARDSBURG MI WIND DAMAGE
07/20/03 CASS POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0844 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0935 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYPRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
0800 PM ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0750 PM 3 N ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0739 PM 5 W EDWARDSBURG MI WIND DAMAGE
07/20/03 CASS POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0715 PM NEW CARLISLE IN WIND DAMAGE
07/20/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY FIRE DEPARTMENT.
0652 PM 7 N KINGSFORD HEIGHTS IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE TREE FELL ON HOUSE. BRANCH
12 INCHES IN DIAMETER INTO
HOUSE. REPORTED BY 911
DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYThe Northern Indiana radar (KIWX), 77 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Law enforcement reported trees down in Buchanan.
Law enforcement reported trees down in Niles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372738, 5372739.